Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Derksen invariant vs. the Makar-Limanov invariant

Authors: Anthony Crachiola and Stefan Maubach
Journal: Proc. Amer. Math. Soc. 131 (2003), 3365-3369
MSC (2000): Primary 14R05; Secondary 13N15
Published electronically: June 19, 2003
MathSciNet review: 1990624
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article it is shown that the Makar-Limanov invariant of a ring (or variety) can be trivial while the Derksen invariant is not, and vice versa.

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar, P. Eakin, and W. Heinzer, On the uniqueness of the coefficient ring in a polynomial ring, J. Algebra, 23(1972), 310-342 MR 46:5300
  • 2. W. Danielewski, On the cancellation problem and automorphism groups of affine algebraic varieties, preprint, Warsaw, (1989)
  • 3. H. Derksen, Constructive Invariant Theory and the Linearisation Problem, Ph.D. thesis, University of Basel, (1997)
  • 4. A. van den Essen, Polynomial Automorphisms and the Jacobian Conjecture, in Progress in Math., Vol. 190, Birkhäuser-Verlag, (2000) MR 2001j:14082
  • 5. L. Makar-Limanov, On the hypersurface $x+x^2y+z^2+t ^3=0$ in $\mathbb{C}^4$ or a $\mathbb{C}^3$-like threefold which is not $\mathbb{C}^3$, Israel J. Math., 96(1996), 419-429 MR 98a:14052
  • 6. L. Makar-Limanov, Cancellation for curves, preprint
  • 7. L. Makar-Limanov, Locally nilpotent derivations, a new ring invariant and applications, available at
  • 8. L. Makar-Limanov, On the group of automorphisms of a surface $x^n y=P(z)$, Israel J. Math., 121(2001), 113-123 MR 2001m:14086
  • 9. R. Rentschler, Opérations du groupe additif sur le plan affine, C. R. Acad. Sci. Paris, 267(1968), 384-387 MR 38:1093
  • 10. A. Seidenberg, Derivations and integral closure, Pacific Journal Math., 16(1966), 167-173 MR 32:5686
  • 11. W. Vasconcelos, Derivations on commutative noetherian rings, Mathematische Zeitschrift, 112(1969), 229-233 MR 40:7247

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14R05, 13N15

Retrieve articles in all journals with MSC (2000): 14R05, 13N15

Additional Information

Anthony Crachiola
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202

Stefan Maubach
Affiliation: Department of Mathematics, University of Nijmegen, Toernooiveldt, 6525 ED Nijmegen, The Netherlands

Keywords: Makar-Limanov invariant, Derksen invariant, ring invariant, locally nilpotent derivation
Received by editor(s): June 12, 2002
Published electronically: June 19, 2003
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2003 American Mathematical Society